Intradimensional Single-Peakedness and the Multidimensional Arrow Problem

Theory and Decision 52 (3):287-301 (2002)
Arrow's account (1951/1963) of the problem of social choice is based upon the assumption that the preferences of each individual in the relevant group are expressible by a single ordering. This paper lifts that assumption and develops a multidimensional generalization of Arrow's framework. I show that, like Arrow's original framework, the multidimensional generalization is affected by an impossibility theorem, highlighting not only the threat of dictatorship of a single individual, but also the threat of dominance of a single dimension. In particular, even if preferences are single-peaked across individuals within each dimension – a situation called intradimensional single-peakedness – any aggregation procedure satisfying Arrow-type conditions will make one dimension dominant. I introduce lexicographic hierarchies of dimensions as a class of possible aggregation procedures under intradimensional single-peakedness. The interpretation of the results is discussed
Keywords Arrow's theorem  single-peakedness  multidimensional preference orderings
Categories (categorize this paper)
DOI 10.1023/A:1019620322895
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 23,201
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles
Christian List (2001). A Note on Introducing a 'Zero-Line' of Welfare as an Escape-Route From Arrow's Theorem. Pacific Economic Review (Special Section in Honour of Amartya Sen) 6 (2):223-238.
Robert C. Bishop (2004). Arrow of Time in Rigged Hilbert Space Quantum Mechanics. International Journal of Theoretical Physics 43:1675-1687.

Monthly downloads

Added to index


Total downloads

83 ( #56,825 of 1,940,976 )

Recent downloads (6 months)

42 ( #9,687 of 1,940,976 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.